Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


psoriasis
Sep 12, 2003

Hello everyone, I'm grateful to have found this website.

I live in London UK, and was diagnosed on 4 December 2001 - I had felt lousy for quite a long time, physically and mentally, so decided to test. The shock caused me to seek some short term psychiatric help although antidepressants didn't really work, but some excellent supportive counselling over a period of about 6 months at an HIV support centre did.

My CD4 counts over the past 18 months have generally been high to very high - ranging from 720 (at present) to a surprising 1160, my viral load ranging from 68,000 to 425,000. But this year has brought a sequence of physical problems that do not seem to stop.

Late last autumn, I felt terrible, lost a lot of weight, was off my food and in January had almost constant diarrhoea for 5 weeks. Eventually Giardiasis was diagnosed. As soon as that cleared up I got peri-anal Herpes in February! In March an eye infection led to greasy blisters spreading over my face and down my body over a 4 week period which mystified the doctors, but they eventually decided it was Erythema Multiforme. That cleared up, but in April my prostate and testicles started to hurt, my testicles aching for months. And now, 3 weeks ago, my hands turned red, my feet red and patchy developing little volcanic eruptions then spreading all over my legs and arms - guttate psoriasis! Still with it, and not sleeping with a persistent troubling (strep?) throat.

Is this welcome to HIV? Is this symptomatic of the viral load having a field day? I have fabulous support from my HIV clinic - it could simply not be bettered. But I'd be interested to know doctors' views or fellow patients' experiences if their early (and supposedly "fit") years started in this way? Best wishes to all!

Response from Dr. Conway

Congratulations on your high CD4 count. It is important to remember that the high viral load, in itself, is not doing anything bad to you in chronic HIV infection. It is a predictor that your CD4 cell count may decrease more rapidly than in individuals with a lower viral load, but that may not necessarily so.

Guttate psoriasis is an interesting condition, usually seen in younger men (say below age 35) and is brought on by intercurrent infections, such as a strep throat. The treatment for it is usually to treat the underlying infection aggressively and it improves on its own. There are some data to show that strep infections themselves are a major offender in bringing it on, so this may be the case for you.

Ironically, if you had advanced AIDS and were immunosuppressed, you may not have a problem, as the disease is linked to your immune system being overactive. However, you are better off with a high CD4 count, trust me!!!

I think you were just unlucky with the giardia and the herpes, and the erythema multiforme may actually be a sign of an overactive immune response to something else, in the same way as the guttate psoriasis is.

It sounds as if treating the underlying condition that precipitated the psoriasis is the key here.

Good Luck!!!

And thanks for the kind words about the site!!!



Previous
Viread changes?
Next
neuropathy: psych meds vs. pain management meds

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement